Kentucky, 2017

Hail and Damaging Winds in Kentucky, March 30, 2017

March 30, 2017 · NWS LMK · 7 events in 3 counties and zones

A cold front clashed with a warm and humid air mass late in the evening on March 30 across central Kentucky. This brought isolated severe thunderstorms that resulted in damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A cold front clashed with a warm and humid air mass late in the evening on March 30 across central Kentucky. This brought isolated severe thunderstorms that resulted in damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Mar 30, 6:31 PM EST, 55 minutes earlier.

Area forecast discussion, Mar 30, 6:31 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
731 PM EDT Thu Mar 30 2017

...Updated Aviation Discussion...

.Mesoscale Update...
Issued at 625 PM EDT Thu Mar 30 2017

...Severe Weather Risk Continues In The Ohio Valley...

While the tornado threat is looking less impressive with the warm
front well to our north, a line of storms continues its march across
western Kentucky. We're also seeing a smattering of convection over
south-central Kentucky, but nothing is getting very strong or
organized just yet as dewpoints have mixed down into the lower 50s
and shear is mostly unidirectional.

However, latest SPC mesoanalysis shows Downdraft CAPE maxed out over
central Kentucky at 800-900 J/kg. With this somewhat favorable
environment, any storms that can actually get up will be fairly
strong coming down. So the next few hrs will represent a narrowing
window for mainly pulse-severe winds.

&&

.Short Term...(This evening through Friday night)
Issued at 347 PM EDT Thu Mar 30 2017

In the near term, partly to mostly cloudy skies were noted across
the region.  Stream of mid-high level cloudiness continued to move
northeastward across the area.  Temperatures were warm with
temperatures in the low to mid 70s across southern Indiana and mid-
upper 70s across Kentucky.  A few spots across southeast and east KY
have topped 80 degrees.  In general, we expect the weather to remain
rather quiet for the next few hours with temperatures remaining
generally steady.

For this evening and tonight, main concern remains around strong to
severe thunderstorms impacting the region.  Previous thinking was
that a strong line of storms would move in from the west and swing
through the region this evening.  That still looks to be on track,
but the overall confidence in convective evolution and strength of
the storms is in question.  While the earlier model runs had been
suggesting a destabilizing atmosphere this afternoon, the cirrus
shield aloft has kept temperatures down.  Proximity soundings are
not as moist as the models suggested and mid-level lapse rates are
not all that steep.  Surface moisture is also not as high as the
models progged either.  Current dewpoints range from the upper 40s
in the east to the lower 50s in the west.

Our current thinking is that convection will start to develop in the
21-23Z time frame in the vicinity of the I-65 corridor of central KY
and grow upscale.  At the same time, convective line along the cold
front in western KY will sweep eastward.  This should result in a
rather large convective complex developing across the central part
of the CWA and then move eastward into eastern KY overnight.  This
idea is supported by the last few runs of the operational HRRR,
experimental HRRR, and the NSSL WRF ARW CAM models.  Depending on
the degree of instability that develops prior to convective
development, strong to severe convection still looks likely, though
the overall coverage may be less than previously thought.
Nonetheless, damaging winds and isolated large hail look to be the
main severe weather threats.

In regards to the tornado threat, initial tornado threat this evening
will be to our north along the retreating warm front across central
IN/OH where the low level flow is much more backed which is where
the low-level helicity is maximized.  Forecast wind fields in the
lower atmosphere continue to show more of a speed shear profile
without much in the way of turning in the low levels.  Latest model
proximity soundings do not suggest much in the way of low-level
backing prior to convection developing, so the tornado threat looks
relatively low in areal coverage.  However, can not completely rule
out an isolated tornado within the convective line, especially where
some localized surface wind backing could occur.

Convection will end from west to east late tonight with low
temperatures falling into the upper 40s to the lower 50s.  Upper low
will push through the region on Friday which will result in a
cool/cloudy/showery day across the region.  Highs will likely top
out in the lower 50s with lows Friday night cooling into the upper
30s to the lower 40s.

&&

.Long Term...(Saturday through Thursday)
Issued at 320 PM EDT Thu Mar 30 2017

The weekend continues to look dry and quiet as high pressure will
nose in from Canada.  Saturday will likely start off cloudy with a
slow clearing trend throughout the day as the low levels take time
to dry out.  Highs will range from the upper 50s across southern IN
and the northern Bluegrass with lower 60s across the I-65 corridor
to southern KY.  With more clearing expected Saturday night,
temperatures should drop into the upper 40s across SE IN into the
northern Bluegrass with lower 40s elsewhere.  Southerly flow will
become re-established by Sunday which should allow temperatures to
quickly warm back into the upper 60s to the lower 70s. Lows Sunday
night look to cool back into the 50s.

Next weather system in the form of a closed upper low will roll
eastward through the TN Valley Monday and Tuesday.  Bulk of the
strong storms associated with this feature will likely remain to our
south.  However, widespread showers and possibly some thunderstorms
will affect the region Monday and into early Tuesday.  Temperatures
will remain mild with highs in the mid-upper 60s with overnight lows
in the lower 50s.

A brief period of dry weather looks likely for Tuesday, but with the
fast progressive flow aloft, another system will streak through the
region on Wednesday bringing yet another round of showers and
thunderstorms to the region.  Highs Wednesday will be in the upper
60s to around 70, with highs on Thursday only warming into the upper
50s to the lower 60s.

A look ahead shows a rather large negative height anomaly developing
along the eastern US.  Both the GFS and Euro are in decent agreement
with this feature which should bring more unsettled and cooler than
normal weather to the region.

&&

.Aviation...(00z TAF Update)...
Issued at 710 PM EDT Thu Mar 30 2017

Scattered showers and thunderstorms ongoing across the region at
this time. Latest high-res models indicate that the line of
convection on the western fringes of the CWA will begin to dissipate
as it tracks eastward, while new convective development will occur
across central TN/KY and move northeastward. This would result in
widespread showers and thunderstorms for several hours this evening
before the activity shifts off to the northeast after 07z. Any
strong showers and thunderstorms could produce local MVFR/IFR
cigs/vis for a brief period of time.

After the shower and thunderstorm activity moves northeastward,
we'll have a brief period of VFR cigs/vis before MVFR/IFR cigs move
in from the west. Forecast model soundings hold the low level
stratus in place for most of the morning and afternoon tomorrow.
Winds will be breezy out of the southwest and gusts could approach
or exceed 20kts.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Mesoscale...RAS
Short Term...MJ
Long Term...MJ
Aviation...DM
Hazardous weather outlook, Mar 30, 2:56 PM EST, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
356 PM EDT Thu Mar 30 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-312000-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
356 PM EDT Thu Mar 30 2017 /256 PM CDT Thu Mar 30 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Evening and Tonight.

Scattered to numerous thunderstorms are expected across the outlook
area this evening. Some of the thunderstorms may be strong to severe
with damaging winds and large hail being the primary severe weather
threats. An isolated tornado threat exists in areas west of
Interstate 65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional chances of showers and thunderstorms will be possible on
Monday and again on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

MJ

In the hours before

Special weather statement, Mar 30, 6:45 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Louisville KY
645 PM CDT THU MAR 30 2017

INZ083-089-KYZ023-310030-
Perry-Dubois-Hancock-
645 PM CDT THU MAR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUBOIS...WESTERN PERRY
AND NORTHWESTERN HANCOCK COUNTIES...

At 644 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southwest of Jasper to near
Livermore. Movement was northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jasper, Tell City, Hawesville, Huntingburg, Ferdinand, Lewisport,
Cannelton, Holland, Troy and Dubois.

Torrential rainfall is also occurring with these storms, and may
cause brief localized flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 3842 8707 3851 8700 3849 8695 3853 8683
      3853 8670 3779 8675 3774 8682 3784 8685
      3784 8691 3790 8691 3790 8699 3793 8697
      3794 8692 3801 8679 3800 8678 3800 8677
      3810 8677 3812 8681 3821 8679 3820 8707
TIME...MOT...LOC 2344Z 204DEG 50KT 3829 8700 3757 8713

AMS
Special weather statement, Mar 30, 6:47 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Louisville KY
647 PM CDT THU MAR 30 2017

KYZ073-310000-
Allen-
647 PM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT ALLEN COUNTY...

At 646 PM CDT, a strong thunderstorm was crossing the Tennessee
border south of Scottsville, moving northeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Scottsville, Fleet, Rodemer, Oak Forest, Maynard, Settle, Yesse,
Petroleum, Chapel Hill and Forest Springs.

LAT...LON 3665 8633 3692 8619 3693 8617 3691 8618
      3691 8616 3693 8614 3690 8615 3690 8613
      3686 8611 3690 8610 3690 8607 3685 8608
      3683 8606 3681 8607 3681 8605 3678 8603
      3677 8605 3676 8604 3674 8599 3663 8607
TIME...MOT...LOC 2346Z 205DEG 41KT 3668 8618

RAS
Special weather statement, Mar 30, 6:49 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
749 PM EDT THU MAR 30 2017

KYZ027-028-062-063-310015-
Hart-Grayson-Edmonson-Hardin-
749 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HART...EASTERN
GRAYSON...SOUTHWESTERN HARDIN AND NORTHEASTERN EDMONSON COUNTIES...

At 748 PM EDT/648 PM CDT/, a strong thunderstorm was located 10 miles
southeast of Leitchfield, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Clarkson, Upton, Sonora, Rock Creek, Eastview, Broad Ford, Peonia,
Glendale, Lacon and Millerstown.

LAT...LON 3736 8631 3771 8606 3757 8583 3754 8588
      3746 8589 3725 8613
TIME...MOT...LOC 2348Z 216DEG 41KT 3737 8616

RAS
Special weather statement, Mar 30, 7:00 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Louisville KY
700 PM CDT THU MAR 30 2017

KYZ026-310030-
Ohio-
700 PM CDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OHIO COUNTY...

At 700 PM CDT, a strong thunderstorm was located near Livermore,
moving northeast at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hartford, Beaver Dam, Fordsville, Centertown, Mchenry, Rockport,
Taffy, Ralph, Magan and Jingo.

LAT...LON 3738 8709 3746 8710 3748 8713 3749 8712
      3748 8711 3755 8705 3763 8695 3762 8692
      3767 8682 3771 8687 3774 8683 3766 8664
      3764 8664 3732 8699 3735 8701 3737 8705
      3737 8707 3733 8711 3734 8714
TIME...MOT...LOC 0000Z 216DEG 49KT 3742 8711

AMS
Special weather statement, Mar 30, 7:12 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Louisville KY
812 PM EDT THU MAR 30 2017

INZ077-078-090>092-310045-
Washington-Floyd-Clark-Scott-Harrison-
812 PM EDT THU MAR 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HARRISON...NORTHWESTERN CLARK...FLOYD...SCOTT AND SOUTHEASTERN
WASHINGTON COUNTIES...

At 812 PM EDT, radar indicated strong thunderstorms along a line
extending from 9 miles south of Scottsburg to 8 miles northeast of
Corydon. Movement was northeast at 50 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
New Albany, Scottsburg, New Providence Town, Vienna, Sellersburg,
Austin, Lexington, Galena, Blue River and Borden.

LAT...LON 3883 8571 3882 8570 3881 8568 3874 8568
      3861 8557 3822 8594 3825 8610 3873 8586
      3882 8575 3882 8574 3883 8573 3882 8572
      3883 8572
TIME...MOT...LOC 0012Z 204DEG 42KT 3855 8578 3827 8599

RAS
Special weather statement, Mar 30, 7:18 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
818 PM EDT THU MAR 30 2017

KYZ028-053-310045-
Hardin-Larue-
818 PM EDT THU MAR 30 2017

...A STRONG THUNDERSTORM WILL AFFECT HARDIN AND LARUE COUNTIES...

At 817 PM EDT, a strong thunderstorm was located 11 miles west of
Hodgenville, moving northeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Elizabethtown, Hodgenville, Upton, Sonora, Athertonville, Seven
Corners, Cecilia, White Mills, Flint Hill and Roanoke.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3744 8589 3745 8602 3753 8608 3781 8584
      3763 8559
TIME...MOT...LOC 0017Z 221DEG 20KT 3753 8593

RAS

The radar

The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 00:24 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hardin

When
March 30, 7:26 PM EST
Where
Hardin County, 1.76 mi SE of Gaithers
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.630, -85.880

Hail, Hardin

When
March 30, 7:31 PM EST
Where
Hardin County, 2.82 mi ESE of Martin Box
Measured
1 in hail
Reported by
Public
Coordinates
37.660, -85.850

Hail, Jefferson

When
March 30, 8:14 PM EST
Where
Jefferson County, 0.88 mi NE of Fairdale
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
38.110, -85.760

Hail, Jefferson

When
March 30, 8:19 PM EST
Where
Jefferson County, 1.09 mi W of Highlands
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.230, -85.700

Hail, Jefferson

When
March 30, 8:21 PM EST
Where
Jefferson County, 1.29 mi ESE of Louisville
Measured
0.75 in hail
Reported by
Public
Coordinates
38.220, -85.760

Thunderstorm Wind, Taylor

When
March 30, 9:25 PM EST
Where
Taylor County, 0.55 mi E of Bengal
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
37.350, -85.460

Thunderstorm Wind, Taylor

When
March 30, 9:29 PM EST
Where
Taylor County, 2.14 mi SW of Finley
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
37.452, -85.362

The Taylor County emergency manager reported a roof was partially blown off a home near the intersection of Feather Creek Road and Highway 289.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681681, 681682, 681683, 681684, 681685, 681687, 681686.